It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Drug Interactions / Side Effects Message Board

  • Amitriptyline (Elavil) dangerous?

  • Post New Thread   Reply Reply
    Thread Tools Search this Thread
    Old 03-26-2015, 10:06 AM   #1
    kimber6821
    Newbie
    (female)
     
    kimber6821's Avatar
     
    Join Date: Mar 2015
    Posts: 4
    kimber6821 HB User
    Amitriptyline (Elavil) dangerous?

    Hello everyone, so my regular PCP gave me a prescription Amitriptyline (Elavil) for my insomnia/mild depression. I've tried many antidepressants and/or sleep meds in the past that did nothing for me. I've tried Zoloft, Lexepro, Vistril, Remeron, and Ambien. None of these were very effective and some made me sick.

    I'm currently taking 1mg of Lorazepam and 25mg of Amitriptyline at night for sleep, depression, and anxiety. My doctor thinks that depression and stress might be the cause of my insomnia so he said the Amitriptyline will kill two birds with one stone. I've been taking it for a few days and it seems to help quite a bit for my sleep and I'm not really that drowsy when I wake up.

    BUT when I told my psychiatrist (who had prescribed me Remeron in the past) about the Amitriptyline he got very uspet and told me it was a dangerous drug, with a black box warning, and that one of the side effects is sudden death. I left his office feeling anxious, stressed, and confused. Is 25mg of Amitriptyline THAT dangerous? And would my doctor put me on something that was THAT dangerous. I'm mainly bummed out because Amitriptyline really has helped improve my quality of sleep and I haven't really experienced any major side effects so far - not even dry mouth. I'm still planning to take it but now I'm paranoid. I see my regular doctor in a couple weeks for a follow-up. I also had to get blood work done to make sure that my insomnia isn't been cause by a physical health problem.

    So back to my main question - is Amitriptyline THAT dangerous?

     
    Reply With Quote
    Sponsors Lightbulb
       
    Old 03-27-2015, 06:20 PM   #2
    Jumpingbeans
    Junior Member
    (female)
     
    Jumpingbeans's Avatar
     
    Join Date: Mar 2015
    Location: Europe
    Posts: 29
    Jumpingbeans HB User
    Re: Amitriptyline (Elavil) dangerous?

    Amitriptyline is one of the most commonly used anti-depressive drugs used in the UK (along side dosulepin and imipramine). Side effects of all three of these drugs are; dry mouth, constipation, tremor, blurred vision, urinary retention, weight gain and sedation. It is also possible that you can have cardiovascular side effects, such as QT prolongation, arrhythmias or postural hypotension (feeling dizzy when standing up or leaning over).

    In 1970 an article was published relating Amitriptyline with sudden cardiac death. This is only valid in a small number of cardiac patients. So if you have no reason to think that you have something wrong with your heart, this is not a side effect. Of course, be cautious of any changes (palpitations, dizziness and/or chest pain). The chances of this is extremely rare.

    As a concluding remark, I'd say if it is one of the top three drugs in the UK, and you have no cardiac condition, you don't need to worry.

    Hope this gives you peace of mind

    Last edited by moderator2; 03-27-2015 at 06:21 PM.

     
    Reply With Quote
    Old 03-27-2015, 08:34 PM   #3
    kimber6821
    Newbie
    (female)
     
    kimber6821's Avatar
     
    Join Date: Mar 2015
    Posts: 4
    kimber6821 HB User
    Re: Amitriptyline (Elavil) dangerous?

    Thank you for the feedback. I don't have any real heart problems that I'm aware of - have had EKGs and heart sonograms in the past out of fear/anxiety but they always come back normal. My most recent EKG was this past November after a bad panic episode - it was normal. Heart failure is an irrational fear that I've always had - my father has had two heart attacks and the first one happened when I was very young....it left a mark on me for sure.

     
    Reply With Quote
    Old 03-28-2015, 05:37 AM   #4
    Jumpingbeans
    Junior Member
    (female)
     
    Jumpingbeans's Avatar
     
    Join Date: Mar 2015
    Location: Europe
    Posts: 29
    Jumpingbeans HB User
    Re: Amitriptyline (Elavil) dangerous?

    I can imagine that leaves you feeling very anxious! Just be aware that it can happen and if you are taking the pills long term, make sure you get checked (blood pressure, listen to your heart rhythm and if you really feel that there's something wrong get another EKG)

     
    Reply With Quote
    Old 10-02-2017, 06:16 PM   #5
    RUFUS100
    Senior Member
    (female)
     
    Join Date: Mar 2009
    Location: OHIO
    Posts: 116
    RUFUS100 HB UserRUFUS100 HB UserRUFUS100 HB UserRUFUS100 HB User
    Re: Amitriptyline (Elavil) dangerous?

    How are you doing now with the Elavil and are you still on it? Just curious as my doctor just perscribed me 25mg for insomnia.

     
    Reply With Quote
    Old 10-03-2017, 10:48 PM   #6
    kimber6821
    Newbie
    (female)
     
    kimber6821's Avatar
     
    Join Date: Mar 2015
    Posts: 4
    kimber6821 HB User
    Re: Amitriptyline (Elavil) dangerous?

    I'm still on it but only take 10mg a night now. I think it's great!

     
    Reply With Quote
    The Following User Says Thank You to kimber6821 For This Useful Post:
    RUFUS100 (10-05-2017)
    Old 10-04-2017, 08:12 PM   #7
    RUFUS100
    Senior Member
    (female)
     
    Join Date: Mar 2009
    Location: OHIO
    Posts: 116
    RUFUS100 HB UserRUFUS100 HB UserRUFUS100 HB UserRUFUS100 HB User
    Re: Amitriptyline (Elavil) dangerous?

    Does the Elavil help you fall asleep faster? The Silenor I was perscribed last month would only help me maintain sleep the hours later and the next day. I was unable to fall asleep soon after taking the Silenor. Thanks for any help. I have not tried the Elavil yet. Just little scared after reading all the side effects. Thanks in advance.

     
    Reply With Quote
    Old 10-04-2017, 09:26 PM   #8
    kimber6821
    Newbie
    (female)
     
    kimber6821's Avatar
     
    Join Date: Mar 2015
    Posts: 4
    kimber6821 HB User
    Re: Amitriptyline (Elavil) dangerous?

    It definitely helps me ease into sleep but I also take it with a low dose of ativan (0.5mg). Elavil is old-school, more 'dirty' than the new stuff but I don't think it's anymore dangerous than any other anti-depressant - especially in low doses. I've been on it for almost three years now and haven't had any problems but I also do my best to take stay active and take care of myself.

     
    Reply With Quote
    Old 10-10-2017, 04:02 AM   #9
    RUFUS100
    Senior Member
    (female)
     
    Join Date: Mar 2009
    Location: OHIO
    Posts: 116
    RUFUS100 HB UserRUFUS100 HB UserRUFUS100 HB UserRUFUS100 HB User
    Re: Amitriptyline (Elavil) dangerous?

    So far all is good on the elavil. I cut the 25mg tablet in half and have no problems going to sleep within a half hour. Just drowsy the next day but much better than the silenor. I am very pleased. Did u experience your body building up a tolerance and having to adjust the med?

     
    Reply With Quote
    Reply Reply




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 01:28 AM.





    © 2022 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!